Home

About Us

Why Living Well

Patient Info

Doctors

Medication Mgt

Psychotropic Meds

7 Special Qualities

Articles

Locations

Contact Us

 

 

 

 

 

 

 

 

 

 

 

 

 

Will psychotropic medication affect my sex life? 

holding hands 

 

Will psychotropic medication affect my sex life?

It is not uncommon for a medical condition and their treatments to cause or contribute to sexual dysfunction. Antidepressants, in fact, top the list of the medications that can lower desire, arousal or ability to experience gratification, particularly Selective Serotonin Reuptake Inhibitors (SSRIs) and Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs). One antidepressant, the bupropion, is said not to cause sexual dysfunction.

Could it be the medication?

A number of prescription drugs may cause or contribute to sexual dysfunction. A good number of these are antidepressants, other psychotropic drugs and medicines for cardiovascular disorders.

Helen M. Conaglen, a clinical psychologist and senior research fellow, and John V. Conaglen, an endocrinologist from Waikato Clinical School and University of Auckland offer a list in a 2013 post for Australian Prescriber. The antidepressants amitriptyline, clomipramine, fluoxetine, imipramine, paroxetine and sertraline were identified to cause the three major manifestations, namely: decrease desire, arousal and orgasm. There are other antidepressants that may cause any one or two of these manifestations.

The psychotropic drugs - alprazolam, chlorpromazine, fluphenazine, lithium, haloperidol, and risperidone - were also identified to cause any or all of the manifestations. The authors also included several cardiovascular drugs in the list and other drugs for various indications. In addition, abuse of alcohol, hallucinogens, and addictive substances may also affect any or all areas of sexual activity.

Could it be a psychiatric problem?

Through medications are the common culprit, there are also psychiatric issues that may trigger sexual problems. About 17 to 70 percent of people with depression and 30 to 80 percent of those with schizophrenia have been reported to experience sexual dysfunction.

Consider that one manifestation of depression is losing interest in a lot of pleasurable things. If you have not been diagnosed and experiencing this symptom along with other depressive signs, it is recommended that you see a professional. A confirmation will make you understand why you are always not in the mood.

Talk To Your Prescriber

There is always a possibility that your psychotropic med may cause you to become sexually dysfunctional. A good doctor or psychiatric mental health nurse practitioner from Living Well Behavioral Health in Knightdale, NC on McKnight Dr. will always discuss with you this possibility. As responses to medications are unique, they may try you on some drugs that will help best help you achieve functionality.

If you develop sexual problems, talk to your prescriber about it. Changing the med, lowering the dose or changing the time of day to take the drug, are some ways to address your concern. Make sure to adhere to the prescription to eliminate possible side effects, including sexual problems.

 

Insurances:

We accept Medicaid, Tricare, NC Health Choice, BC/BS Federal and State Health Plan

Serving Areas: Knightdale NC, Raleigh NC, Garner NC, Clayton NC, Wake Forest NC, 

Our office address:

502 McKnight Drive Suite 201 & 202
Knightdale, NC
27545

Call us today! 919-803-2111

 

Copyright 2017 Living Well Behavioral Health.

All Rights Reserved.

 All contents and materials contained are the property of Living Well BH

Site created by W. Merical, Inc.